Search

Thrombocytopenia or suspected vaccine thrombosis? Stay away from heparin!



Prof Greinacher and the German Society of Thrombosis and Haemostasis Research (GTH) analyzed atypical site thromboses that appear to be associated with the Astra-Zeneca COVID vaccine and hypothesized that thrombotic phenomenon is a rare complication linked to immune thrombocytopenia vaccine (VIPIT), similar to that induced by heparin (HIT).


(down to Italian Version)


11 cases of thrombosis have been reported 4-16 days after vaccination.

9 patients were young women (mean age 36 years), who also had multiple concomitant thrombotic events: 9 cerebral thrombosis, 3 splanchnic thrombosis, 3 pulmonary embolism, 4 limb thrombosis and one fatal cerebral haemorrhage. 5 patients developed IDC. 4 died.


All patients had thrombocytopenia, suggesting an immunological event secondary to the vaccine, although it is unclear how this HIT-like mechanism occurs predominantly in the brain.


The hypothesis is interesting, even if there is no evidence that thrombosis in atypical sites is more frequent after the AstraZeneca vaccine.


Thrombosis occurs 4 to 20 days after the vaccine, the time required for the development of IgG binding to platelet factor 4. The bridge created by the antibodies between the platelets and the antigen (e.g. a heparin-like component of the AZ vaccine) is able to activate the platelets that "burst", generating intravascular thrombosis potentially in any arterial or venous district.

It is a form in heparin-mimicry already described with other polyanionic drugs and other infections by viruses and bacteria


The incidence varies from 1: 125,000 to 1 in 1 million. It is likely that, as in the HIT, the presence of anti-PF4 antibodies is not always associated with thrombocytopenia and thrombosis does not always occur.


If a very rare autoimmune complication is postulated, patients with thrombophilia or a previous deep vein thrombosis are no longer at risk than the general population and resumption of the vaccine for the population is to be welcomed, given the favorable risk-benefit ratio.


The German Consensus recommends tests (CBC in primis for platelet count, D-dimer) only in case of persistence of suspicious symptoms beyond two days from the vaccine.

Suspicious symptoms for cerebral thrombosis are persistent headache or focal neurologic symptoms, but potentially any vascular area can be affected.


In case of thrombocytopenia or evidence of thrombosis, antibodies to platelet factor 4 / heparin should be sought, even if the patient has never been exposed to heparin.


Until the diagnosis of VIPIT is excluded, heparin should be avoided and an alternative anticoagulant used for the treatment or prophylaxis of venous thromboembolism.

This is because heparin would enhance the pro-thrombotic effect with disastrous consequences.


The therapeutic choice falls on a DOAC (apixaban and rivaroxaban) or on fondaparinux, given their availability.

No warfarin (possible prothrombotic effect in patients with protein C deficiency)

No to transfusion of flatbreads.

For severe and threatening forms: IVIg 1 g / kg / day for 2 days.


Greinacher A, Thiele T, Warkentin TE, Weisser K, Kyrle PA, Eichinger S.

Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination.

N Engl J Med. 2021 Apr 9.


Oldenburg J, Klamroth R, Langer F, Albisetti M, von Auer C, Ay C, Korte W, Scharf RE, Pötzsch B, Greinacher A.

Diagnosis and Management of Vaccine-Related Thrombosis following AstraZeneca COVID-19 Vaccination: Guidance Statement from the GTH.

Hamostaseologie. 2021 Apr 1.


Greinacher A, Selleng K, Warkentin TE.

Autoimmune heparin-induced thrombocytopenia.

J Thromb Haemost. 2017 Nov;15(11):2099-2114.


Vaccine-Induced Prothrombotic Immune Thrombocytopenia (VIPIT) following AstraZeneca COVID-19 Vaccination: Interim Guidance for Healthcare Professionals in Emergency Department and Inpatient Settings

Menaka Pai, Michael Schull, Fahad Razak, Allan Grill, Noah Ivers, Antonina Maltsev, Katherine J. Miller, Brian Schwartz, Nathan M. Stall, Robert Steiner, Sarah Wilson, Ullanda Niel, Peter Jüni, Andrew M. Morris on behalf of the Drugs & Biologics Clinical Practice Guidelines Working Group and the Ontario COVID-19 Science Advisory Table



Italian Version


Piastrinopenia o sospetta trombosi da vaccino? Stai lontano dall’eparina!



Il prof Greinacher e la Society of Thrombosis and Haemostasis Research (GTH) tedesca hanno analizzato le trombosi in sede atipiche che sembrano associarsi al vaccino anti-COVID Astra-Zeneca e hanno ipotizzato che il fenomeno trombotico sia una rara complicanza legata a trombocitopenia immune indotta da vaccino (VIPIT), simile a quella indotta da eparina (HIT).


Sono stati segnalati 11 casi di trombosi a distanza di 4-16 giorni dalla vaccinazione.

9 pazienti erano donne giovani ( età media 36 anni), che hanno presentano anche più eventi trombotici concomitanti: 9 trombosi cerebrali, 3 trombosi splancniche, 3 embolie polmonari, 4 trombosi agli arti ed una emorragia cerebrale fatale. 5 pazienti hanno sviluppato una CID. 4 sono deceduti.


In tutti i pazienti era presente una piastrinopenia, che suggeriva un evento immunologico secondario al vaccino, anche se non è chiaro come questo meccanismo simile alla HIT si manifesti prevalentemente a livello cerebrale.


L’ipotesi è interessante , anche se non ci sono prove che le trombosi in sedi atipiche siano più frequenti dopo il vaccino AstraZeneca.


La trombosi insorge dai 4 ai 20 giorni dal vaccino, il tempo necessario per lo sviluppo di IgG leganti il fattore piastrinico 4. Il ponte creato dagli anticorpi tra le piastrine e l’antigene (es. un componente del vaccino AZ simile ad eparina) è in grado di attivare le piastrine che “scoppiano”, generando trombosi intravascolare potenzialmente in qualsiasi distretto arterioso o venoso.

E’ una forma in eparino-mimetismo già descritta con altri farmaci polianionici ed altre infezioni da virus e batteri.


L’incidenza è variabile 1:125.000 a 1 su 1 milione. E’ probabile che, come nella HIT. non sempre la presenza di Anticorpi anti-PF4 si associ a piastrinopenia e non sempre la piastrinopenia si manifesti con trombosi.


Se si postula una rarissima complicanza autoimmune, i pazienti con trombofilia o pregressa trombosi venosa profonda non corrono più rischi della popolazione generale e la ripresa del vaccino per la popolazione è da accogliere con favore, considerato il favorevole rapporto rischio beneficio.


La consensus societaria tedesca consiglia accertamenti (emocromo in primis per la conta piastrinica, D-dimero) solo in caso di persistenza di sintomi sospetti oltre i due giorni dal vaccino.

Sintomi sospetti per trombosi cerebrale sono la cefalea persistente o i sintomi neurologici focali, ma potenzialmente qualsiasi distretto vascolare può essere colpito.


In caso di piastrinpenia o di evidenza di trombosi è opportuno ricercare gli anticorpi anti fattore piastrinico 4/eparina, anche se il paziente non è mai stato esposto ad eparina.


Fino ad esclusione della diagnosi di VIPIT è opportuno evitare eparina ed utilizzare un anticoagulante alternativo per il trattamento o la profilassi del tromboembolismo venoso.

Questo perché l’eparina potenzierebbe l’effetto pro-trombotico con conseguenze disastrose.

La scelta terapeutica cade su un DOAC (apixaban e rivaroxaban) o sul fondaparinux, considerata la loro disponibilità.

No warfarin ( possibile effetto protrotrombotico nei pazienti con deficit di prot c)

No alle trasfusione di piastine.

Per le forme gravi e minacciose: IVIG 1 g/kg/die per 2 giorni.


www.diegotonello.com

38 views0 comments

Recent Posts

See All